Alert archive / Virginia / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 121, NWS Blacksburg, VA

July 6, 2003Montgomery County, City of Radford, Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at Jul 6, 2003, 4:46 PM EDT for Montgomery County, City of Radford, Virginia. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 6, 2003, 4:46 PM EDT (20:46 UTC)
Expired
Jul 6, 2003, 5:45 PM EDT
In force
59 min
Issued by
NWS Blacksburg, VA
Area
Counties, with a storm outline in the text

Counties City of Radford, VA, Montgomery County, VA

The radar

The Roanoke radar (KFCX), 22 km from the middle of the area, began a volume at 20:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 8.8 hours before the alert went out and 86 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2003-07-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 602 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2003-07-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 13 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
602 J/kg
Mixed-layer CIN
-66 J/kg
Mixed-layer LCL
723 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
13 m²/s²
0-3 km storm-relative helicity
96 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

955 
WUUS51 KRNK 062046
SVRRNK
VAC121-750-062145-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
441 PM EDT SUN JUL 6 2003

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  RADFORD IN SOUTHWEST VIRGINIA
  MONTGOMERY COUNTY IN SOUTHWEST VIRGINIA

* UNTIL 545 PM EDT.

* AT 441 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 1 MILE EAST OF RADFORD...MOVING EAST AT
  25 MPH.

* SOME LOCATIONS THREATENED THROUGH 545 PM EDT INCLUDE   
  CHRISTIANSBURG...
  BLACKSBURG...
  SHAWSVILLE...

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING UP TO PENNY SIZE
HAIL.

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING WINDS UP TO 60 MILES
AN HOUR.

RELAY SEVERE WEATHER REPORTS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...1...8 6 6...2 1 5...4 3 2 4.

LAT...LON 3713 8061 3714 8055 3705 8050 3725 8053
          3735 8030 3714 8018 3701 8048

$$

08

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 6, 2:05 PM EDT, 2 hours 41 minutes earlier.

Area forecast discussion, Jul 6, 2:05 PM EDT, 2 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG, VA
205 PM EDT SUN JUL 6 2003

RADAR AGAIN SHOWING CLUSTERS OF SHRA/TSRA ESPCLY ACROSS THE W IN
ADVANCE OF DEEPER MOISTURE PLUME PER VAPOR LOOP AND WEAK UPPER S/W.
EXPECT THIS IN CONJUNCTION WITH LEE TROF AND GOOD INSTAB/MOISTURE
CNVRGNC PER MSAS TO KEEP DECENT POPS GOING THIS EVENING...THEN
LINGERING A BIT OVERNIGHT GIVEN DEEPER RH COLUMN THAN THE PAST FEW
NIGHTS. OTRW WILL CALL IT GNRLY PC AS CU FADES SOME WITH LOSS OF
HEATING OUTSIDE RESIDUAL SHRA LATER. TEMPS SIMILAR TO THE PAST FEW
WITH BASIC RANGE OF 65-70 ON TRACK.

MON-TUE...APPEARS SOME DRYING FINALLY IN STORE BY TUE AS INIT SRN
S/W PASSES MON AND UPPER RIDGING SHIFTS WESTWARD ALLOWING A DRIER
W/NW TRAJ ALOFT TO ADVECT IN. POPS A BIT IFFY MON IN WAKE OF IMPULSE
BUT THINK ENOUGH BLYR RH TO KEEP CHCY POPS GOING ESPCLY SRN TIER
CLOSER TO DEEPER RH AND WEAK UVV. APPEARS ENOUGH MIXING/DOWNSLOPE TO
BREAK OUT OF EARLY CLOUDS/MORNING SHRA TO PC WITH TEMPS CLOSE IF NOT
ABOVE THOSE OF TDY. QUESTS MON NGT/TUE WITH HOW MUCH DRYING WILL
TAKE PLACE AS ETA HAS LINGERING RH WHILE GFS DRIVES A STRONGER S/W
SE TAKING DEEP RH AWAY. SINCE HAVE SLGT CHCS GOING AND WET
BLYR...THINK BEST TO STAY WITH SOME POPS ESPCLY GIVEN GFS FEEDBACK
OF LATE. PROBABLY ENOUGH DRYING TO PUSH TEMPS IN THE 90S E TUE UNDER
DOWNSLOPE BUT WILL HOLD BELOW HOT MAV VALUES FOR NOW.

EXTENDED...SE PROGRESSION OF MAIN NRN STREAM TROF THE BASIC ISSUE BY
WEEKS END WITH TIMING OF SUBSEQUENT WAVES AHEAD OF THIS FEATURE IN
QUESTION. EXPECT WEAK BOUNDARY TO THE N AND AT LEAST WEAK IMPULSES TO
BRING MOISTURE BACK BY WED SO WILL KEEP LOW CHCS GOING TUE
NGT...THEN INCREASING WED PER SOME MCS THREAT. NEW GFS NOW
SUGGESTING A TREND SIMILAR TO PAST CANADIAN SOLNS WITH FROPA HOLDING
OFF TIL THU NGT/FRI ASSOCD WITH STRONG DIGGING 5H TROF FOR JULY.
THUS GIVEN SOME FCST SLOWING WILL CONT CHCY POPS THU AND SLOWLY
TAPER THU NGT WITH DRIER/SOMEWHAT COOLER WX FOR FRI-SUNDAY.
JH/JDS

FCSTID =    9
ROA   71  88  71  95 /  40  30  20  20
LYH   69  88  69  94 /  40  40  30  10
DAN   70  90  72  95 /  40  40  30  10
BLF   66  82  64  86 /  40  30  20  30
LWB   63  82  63  86 /  50  30  20  30
BCB   63  84  63  86 /  50  30  20  20
TNB   64  80  64  84 /  40  40  20  30

.RNK...
NC...NONE.
VA...NONE.
WV...NONE.
Hazardous weather outlook, Jul 6, 6:30 AM EDT, 10 hours 16 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-070000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
630 AM EDT SUN JUL 6 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA...
WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA.

.DAY ONE...TODAY

HOT AND HUMID CONDITIONS CAN BE EXPECTED EAST OF THE BLUE RIDGE THIS
AFTERNOON WITH HEAT INDICES NEAR 100 FROM DANVILLE AND POINTS
EAST.   SCATTERED THUNDERSTORMS DURING THE AFTERNOON HOURS MAY
BRIEFLY PULSE TO SEVERE LEVELS...BUT ANY DAMAGE IS EXPECTED TO BE
ISOLATED AND IN THE FORM OF WIND DAMAGE.  ISOLATED RAIN AMOUNTS OF 1
TO 2 INCHES ARE ALSO POSSIBLE...THE RESULT WILL BE PONDING OF WATER
IN POOR DRAINAGE AREAS.

.DAYS TWO THROUGH SEVEN...

VERY WARM AND HUMID WEATHER CAN BE EXPECTED THROUGH WEDNESDAY.
HEAT INDICES MAY APPROACH 100 DEGREES IN AND AROUND THE LARGER URBAN
AREAS EAST OF THE BLUE RIDGE.  AFTERNOON THUNDERSTORMS EACH DAY MAY
PRODUCE ISOLATED BURSTS OF STRONG WIND AND RAIN...RESULTING IN WIND
DAMAGE OR SMALL STREAM FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

In the hours before

Local storm report, Jul 6, 3:34 PM EDT, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
334 PM EDT SUN JUL 06 2003

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0200 PM    PATRICK SPRINGS           VA   60 MPH TSTM GUST
07/06/03   PATRICK                        NUMEROUS TREES DOWN.
                                          REPORTED BY PATRICK
                                          SHERIFFS OFFICE.

0305 PM    3S ROCKY MOUNT            VA   60 MPH TSTM GUST
07/06/03   FRANKLIN                       A FEW TREES DOWN.REPORTED
                                          BY FRANKLIN SHERIFFS
                                          OFFICE.

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 6, 1:45 PM EDTSevere Thunderstorm WarningRNKPatrick30 min
Jul 6, 2:47 PM EDTSevere Thunderstorm WarningRNKFranklin43 min
Jul 6, 3:49 PM EDTFlash Flood WarningRNKTazewell3 hr
Jul 6, 4:14 PM EDTFlash Flood WarningRNKBland, Wythe3 hr
Jul 6, 4:39 PM EDTSevere Thunderstorm WarningRNKAmherst51 min
Jul 6, 4:48 PM EDTSevere Thunderstorm WarningRNKBuckingham42 min
Jul 6, 5:30 PM EDTSevere Thunderstorm WarningRNKBuckingham30 min
Jul 6, 5:59 PM EDTSevere Thunderstorm WarningRNKBuckingham31 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.